What Can Help with Weakness and Also Shaking Hands?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  What Can Help with Weakness and Also Shaking Hands?


I am currently on 1200mg of Lithium and 375mg of Effexor and 150mg of Trazadone.  I am 6' 230 lbs and 35 yrs old.  I have been battling depression my whole life.  Recently I have have been feeling so tired and in a brain fog.  My hands shake all the time and it frustrates me because I am an artist and Arch.  I took Buspar and it does not stop the shaking.  I am not depressed and I have been sleeping but the weakness and the shaking of the hands are effecting me.  What can help with the shaking and weakness.

Thank you,
Wade


Dear Wade --

First, 2 basic steps:

 1.  Get your lithium level checked, if that has not been done recently.

2.  While you're at it, make sure that your thyroid is checked.  Make sure that it is not just "normal", but well over toward the "hyperthyroid" end of the normal range -- not near the "hypothyroid" end of the normal range (here is more about thyroid and bipolar if you need it to understand that recommendation or make the case to your psychiatrist).

If your lithium level is too high, that could cause shaking and weakness.  That's an easy one to fix.  Tremor is a very common side effect that higher doses.  However, make sure you don't just turn the dose down on your own.  You may have struck a delicate balance between Effexor and lithium, and shifting that balance without being prepared for dealing with the consequences would be a bad idea.

If your thyroid is too low, that too is easily detected and easy to fix.  This is less likely to be causing the tremor (I'm afraid that is pretty likely to be lithium) but it could be causing the brain fog and tiredness.

After that, it gets much trickier.  Those are standard potential explanations.  If neither of them is a satisfactory explanation, then something rather weird is going on.  As a friend of mine says, "medications are guilty until proven innocent, so if it's not lithium that is the problem, the spotlight rather necessarily turns on Effexor.  In my experience, antidepressants can be useful initially and then cause problems later, at the same dose and the same person.  So I would not exempt it, even though these are not typical side effects of Effexor.  (They might be atypical effects of having any antidepressant on board in the treatment of bipolar disorder, but that is another rather long story, and very controversial, and I have a particular point of view on it which is not standard amongst my colleagues.  For more on that point of view, see my lengthy story about Antidepressant Controversies.

I hope one of those ideas proves to be useful.  Good luck getting this figured out.

Dr. Phelps



Published June, 2009

 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?